Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 18, 2011Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2011, 6:38 AM CDT for Dakota County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 6:38 AM CDT (11:38 UTC)
Expired
Jun 18, 2011, 7:15 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WWUS83 KMPX 181138
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 AM CDT SAT JUN 18 2011

MNZ070-078-181215-
DAKOTA-GOODHUE-
638 AM CDT SAT JUN 18 2011

...THUNDERSTORMS MOVING DEVELOPING OVER DAKOTA AND GOODHUE COUNTIES 
THROUGH 715 AM CDT...

AT 635 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR STANTON. THESE STORMS WAS MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STANTON.
  RANDOLPH.
  CANNON FALLS.
  HAMPTON.
  NEW TRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4443 9303 4447 9304 4448 9304 4448 9314
      4448 9316 4470 9303 4455 9281
TIME...MOT...LOC 1138Z 221DEG 13KT 4449 9305

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 4:01 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 4:01 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT SAT JUN 18 2011

.DISCUSSION...
FORECAST CONCERN EAR TERM IS POTENTIAL FOR CONVECTIVE
REDEVELOPMENT ALONG WEAK BOUNDARY DURING THE DAY...AND IF IT WILL
BE WIDESPREAD ENOUGH TO GENERATE HYDRO LOGIC CONCERNS. ALL MODELS
DESTABILIZE ATMOSPHERE AGAIN DURING THE AFTERNOON ALONG THE
BOUNDARY WITH THE THE NAM FARTHEST WEST(MORE SO WITH THE 06Z MODEL
RUN)...AS INITIAL UPPER IMPULSE RIDES NORTH INTO SOUTHERN
CANADA...AROUND UPPER LOW CIRCULATION. WILL CONTINUE TO MENTION HIGH CHANCE
POPS OVER EAST CENTRAL MN AND LIKELY INTO WEST CENTRAL WISCONSIN
THIS AFTERNOON. AT THIS TIME...WIDESPREAD HEAVY RAIN IS NOT
ANTICIPATED FOR TODAY. MAY BE A BIT DIFFERENT TONIGHT AS MODELS
ARE BEGINNING TO TREND A MORE SIGNIFICANT WAVE NORTHEAST OVER THE
REGION. MOISTURE FLUX CONVERGENCE NOT AS STRONG AS WHAT WAS SEEN
TONIGHT...BUT PRECIPITABLE WATER VALUES STILL RANGING 150% PLUS
ABOVE NORMAL/ABOUT 1.8 INCHES AHEAD OF BOUNDARY. WILL HAVE TO
WATCH MODEL TRENDS AND SEE IF THEY CONTINUE TO SPREAD HEAVY
RAINFALL ALONG THIS BOUNDARY. WILL MENTION HEAVY RAIN POSSIBLE IN
THE HAZARDOUS WEATHER OUTLOOK. SEVERE WEATHER PARAMETERS DEVELOP
LATER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES INCREASING
AGAIN AS NEXT SHORT WAVE APPROACHES. SOME STORMS WITH LARGE HAIL
AND GUSTY WINDS WILL BE POSSIBLE...ESPECIALLY EARLY ON.
EXPECT TEMPERATURES TO RANGE CLOSE TO FRIDAYS READINGS...PERHAPS A
FEW DEGREES COLDER TO THE WEST OF THE BOUNDARY.

THIS SHORT WAVE LIFTS NORTHEAST SUNDAY MORNING...AND SHOULD TAKE
THE PRECIPITATION CHANCE WITH IT. WILL TRAIL POPS TO THE EAST
DURING THE DAY. TEMPERATURES SHOULD COOL A BIT MORE OVER THE
AREA...BUT SUNSHINE WILL PRECLUDE SIGNIFICANT DROP. FOCUS TURNS TO
RETURN FLOW AND DEVELOPMENT OF SURFACE WARM FRONT FOR LATER SUNDAY
NIGHT AND MO DAY. MODELS ARE TRENDING A BIT SLOWER MOVEMENT...AND FARTHER
SOUTH WITH THE SYSTEM. THE GFS IS FARTHEST SOUTH WITH THE WARM
FRONT...AND TRAILS IT ALONG THE MN/IA BORDER THROUGH WEDNESDAY.
THE 00Z ECMWF DOES EVENTUALLY LIFT INTO NORTH INTO SOUTHERN
MINNESOTA TUESDAY AND WEDNESDAY. STILL ENOUGH UNCERTAINTY FOR
SEVERE WEATHER DEVELOPMENT...BUT DOES APPEARS SOUTHERN MINNESOTA
WILL REMAIN VULNERABLE MONDAY NIGHT THROUGH TUESDAY. IF THE
BOUNDARY REMAINS ALONG THE IOWA BORDER...HEAVY RAINFALL WILL ONCE
AGAIN BECOME A CONCERN. THE WEATHER WILL REMAIN UNSETTLED UNTIL
THE UPPER LOW EXITS TO THE EAST OF THE AREA...AND THAT APPEARS TO
BE SOMETIME LATER WEDNESDAY. SHOULD SEE DRIER CONDITIONS FOR THE
REST OF THE WEEK...PERHAPS MORE CHANCES FOR SHOWERS MOVING INTO
LATER IN THE WEEKEND.

&&

.AVIATION.../06Z TAF ISSUANCE/

BANDS OF STRONG THUNDERSTORMS...WITH WIND GUSTS OF 30 TO 40 KTS
SEEMS TO BE DIMINISHING ACROSS THE FA LATE THIS EVENING AS
INSTABILITY HAS DECREASED SIGNIFICANTLY SINCE 6 PM. ONLY
CONCERN REMAINS WITH THE FRONTAL BOUNDARY ACROSS WESTERN MN. THIS
FRONTAL BOUNDARY AND SOME UPPER LEVEL SUPPORT...MAY CONTINUE THE
THREAT OF TSRA/SHRA OVERNIGHT. AM LEANING TOWARD A MORE OPTIMISTIC
VIEW AND ONLY ALLOW FOR SHRA OR VCTS FOR MOST AREAS UNTIL
9Z...WITH CEILINGS BECOMING MVFR AS WNDS DECREASE TO LESS THAN 5
KTS AND ABUNDANT MOISTURE ALLOWS FOR STRATUS TO FORM OVERNIGHT.
EVEN IF STRATUS DOES NOT FORM DURING THE OVERNIGHT HRS...AFT
SUNRISE...DAYTIME HEATING WILL ALLOW FOR MVFR...OR EVEN IFR
CEILINGS AT TIMES. THESE LOWER CEILINGS SHOULD BEGIN TO LIFT
TOWARD 16-18Z...WITH MORE SHRA/TSRA DEVELOPING DURING THE AFTN.

SEVERAL DISTURBANCES ON SATURDAY WILL LEAD TO MORE TSRA/SHRA
ACTIVITY TO FORM. WHERE IT DEVELOPS REMAINS THE BIG QUESTION AND
HOW WIDESPREAD THE ACTIVITY GETS. WILL CONTINUE VCSH WITH CBS IN
THE VICINITY. WNDS WILL BRIEFLY BECOME MORE W/NW AT AXN/RWF...THEN
BECOME MORE E/SE DURING THE DAY. ELSEWHERE...A LIGHT E/SE TO NE
WND WILL PREVAIL THRU MOST OF THE TAF PERIOD.

MSP...KEPT SHRA AND CBS AT THE AIRPORT UNTIL 8Z...WITH MORE VCSH
BEFORE 9Z. THERE REMAINS SOME UNCERTAINTY ON MVFR CEILINGS
DEVELOPING TOWARD 10-11Z...BUT LOWER CEILINGS ARE NOTED ACROSS
WEST CENTRAL MN...WHICH MAY ADV INTO SOUTHERN MN OVERNIGHT. EVEN
IF THESE CLDS DO NOT MAKE IT...AS DISCUSS BEFORE RESIDUAL MOISTURE
AND DAYTIME HEATING WILL ALLOW FOR STRATUS TO FORM...AND LIFT
DURING THE MORNING TO A LOW END VFR CEILING. WNDS WILL REMAIN
FROM THE E/SE THRU MOST OF THE PERIOD. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JPC
Hazardous weather outlook, Jun 18, 4:24 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CDT SAT JUN 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
424 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A WEAK
BOUNDARY OVER EASTERN MINNESOTA. A FEW STORMS COULD BE STRONG OR
SEVERE WITH LARGE HAIL AND GUSTY WINDS. HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY ACROSS EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY SUNDAY MORNING ACROSS
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. STRONG TO
SEVERE THUNDERSTORM CHANCES WILL INCREASE AGAIN MONDAY AND
TUESDAY AS A STRONG AREA OF LOW PRESSURE TRACKS NEAR THE MINNESOTA
IOWA BORDER. TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jun 18, 12:55 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     6 NNW ST CLOUD          45.62N 94.23W
06/18/2011  E60 MPH          STEARNS            MN   TRAINED SPOTTER

            1 INCH TREE LIMBS DOWN

&&

JPR
Special weather statement, Jun 18, 6:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 AM CDT SAT JUN 18 2011

MNZ070-078-181215-
DAKOTA-GOODHUE-
638 AM CDT SAT JUN 18 2011

...THUNDERSTORMS MOVING DEVELOPING OVER DAKOTA AND GOODHUE COUNTIES
THROUGH 715 AM CDT...

AT 635 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR STANTON. THESE STORMS WAS MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STANTON.
  RANDOLPH.
  CANNON FALLS.
  HAMPTON.
  NEW TRIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4443 9303 4447 9304 4448 9304 4448 9314
      4448 9316 4470 9303 4455 9281
TIME...MOT...LOC 1138Z 221DEG 13KT 4449 9305

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:00 PM CDTTornado WarningMPXKandiyohi22 min
Jun 17, 7:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi26 min
Jun 17, 7:50 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin55 min
Jun 17, 7:57 PM CDTAreal Flood AdvisoryMPXKandiyohi3 hr
Jun 17, 7:57 PM CDTSevere Thunderstorm WarningMPXKandiyohi33 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningMPXKandiyohi27 min
Jun 17, 8:25 PM CDTAreal Flood WarningMPXKandiyohi6 hr
Jun 17, 8:47 PM CDTSpecial Weather StatementMPXBig Stone58 min
Jun 17, 9:33 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift57 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine35 min
Jun 17, 10:09 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley66 min
Jun 17, 10:22 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Swift, Yellow Medicine53 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley48 min
Jun 17, 11:25 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Stearns65 min
Jun 17, 11:34 PM CDTSpecial Weather StatementMPXDakota56 min
Jun 18, 12:09 AM CDTSpecial Weather StatementMPXBenton, Meeker, Stearns51 min
Jun 18, 12:21 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Sherburne, Stearns54 min
Jun 18, 11:58 AM CDTFlood WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 14 more20 hr
Jun 18, 3:46 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Jun 18, 4:28 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
Jun 18, 5:22 PM CDTSevere Thunderstorm WarningMPXGoodhue53 min
Jun 18, 6:33 PM CDTFlash Flood WarningMPXPepin, Pierce6 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.